Alert archive / Texas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 248, NWS Lubbock, TX

October 10, 2007Castro County, Swisher County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Oct 10, 2007, 7:09 PM CDT for Castro County, Swisher County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 10, 2007, 7:09 PM CDT (00:09 UTC)
Expired
Oct 10, 2007, 8:00 PM CDT
In force
51 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon

Counties Castro County, TX, Swisher County, TX

The radar

The Amarillo radar (KAMA), 83 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.2 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2007-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 453 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2007-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
453 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
2103 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 10, 3:29 PM CDT, 3 hours 40 minutes earlier.

Area forecast discussion, Oct 10, 3:29 PM CDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
329 PM CDT WED OCT 10 2007

.SHORT TERM...
UPPER LEVEL SHORT WAVE TROUGH EVIDENT MOVING EWD ACROSS NERN NEW
MEXICO GENERATING SOME GENERALLY LIGHT AND HIGH BASED SHOWERS FROM
SERN COLORADO INTO CENTRAL NEW MEXICO. SYSTEM IS PRETTY COMPACT AND
THE CONVECTION TOWARD CENTRAL NEW MEXICO IS LIKELY DRIVEN MORE BY
STEEP LAPSE RATES ASSOCIATED WITH DIURNAL HEATING AND COOL TEMPS
ALOFT. THUS EXPECT THIS EVENING TO SEE MUCH OF THE LIGHT SHOWER
ACTIVITY STAY TO THE NORTH OF THE AREA WITH A GENERAL REDUCTION IN
CONVECTION AS THE EVENING WEARS ON FURTHER SOUTH AWAY FROM THE
DYNAMICS OF THE TROUGH. THUS WILL CARRY SLIGHT CHANCE POPS ONLY IN
THE NWRN FCST AREA...EXPECTING LESS THAN MENTIONABLE CRITERIA LATER
IN THE NIGHT ACROSS THE NCNTL AND NERN ZONES.

MODEST MOISTURE RETURN ON LIGHT SOUTHERLY BREEZE TONIGHT COMBINED
WITH PERIODS OF CLOUD COVER...INCLUDING POSSIBILITY OF STRATUS ON
THE CAPROCK TOWARD SUNRISE IN AREA OF LOWER LOW LEVEL DEW POINT
DEPRESSIONS...WILL YIELD WARMER LOW TEMPERATURES THAN SEEN THIS
MORNING. AREAS OF THE CAPROCK MAY END UP COOLER THAN THOSE ON THE
CAP GIVEN FACTORS MENTIONED ABOVE.

THURSDAY WILL SEE SLIGHT INCREASE IN HEIGHTS AS RIDGE BUILDS
SLIGHTLY NORTHWARD. HOWEVER THE NEXT SHORT WAVE TROUGH ALOFT WILL
BEGIN TO INDUCE WEAK SFC CYCLOGENESIS ACROSS SERN COLORADO AND A LEE
SFC TROUGH ACROSS THE WRN PANHANDLE AND SOUTH PLAINS. CONVERGENCE
AND POTENTIAL INSTABILITY POINT TO POSSIBILITY FOR SOME AFTERNOON
CONVECTION...BUT MAIN CONCERN WILL BE CAP STRENGTH AS HEIGHTS
INCREASE AND MID LEVEL TEMPS RECOVER IN THE WAKE OF TODAYS SHORT
WAVE. ATTM WILL MAINTAIN TREND TOWARD MAINTAIN THE CAP AND THUS THE
LESS THAN MENTIONABLE POPS IN THE GRIDS. PATTERN WILL SUPPORT HIGH
TEMPS SEVERAL DEGREES ABOVE SEASONAL AVERAGE. GUIDANCE NUMBERS
CONCUR AND ARE ACCEPTED.

.LONG TERM...
A SMALL CHANCE OF TSTM DEVELOPMENT SHOULD CONTINUE OVERNIGHT THU/FRI
MORN AS A WEAK DISTURBANCE TRAVERSES THE PERIPHERY OF THE RIDGE AND
THE LOW-LVL JET INTENSIFIES. CONVERGENCE AND LIFT ON THE NOSE OF THE
LLJ SHOULD BE CONCENTRATED FIRST ACROSS SE NEW MEXICO AND THE
WESTERN PERMIAN BASIN...AND THEN AS THE FLOW SLOWLY VEERS IT SHOULD
MIGRATE NE ACROSS THE FA AND INTO THE SE PANHANDLE BY FRI MORN. AS
THE RIDGE SHOULD REMAIN LARGELY INTACT ACROSS WTX IN THIS TIME FRAME
ANY TSTM ACTIVITY SHOULD BE ISOLATED. AT THIS TIME HAVE KEPT POPS
UNDER MENTIONABLE LEVEL...BUT IS SOMETHING TO WATCH. BY FRIDAY
AFTN...SFC LOW/TROUGH WILL BE DEEPENING FROM SE COLO TO THE TX/NM
BORDER. THE GFS AND NAM DIFFER ON THE POSITION OF A WARM FRONT
EXTENDING E-SE FROM THE LOW...WITH THE NAM FURTHER SOUTH...BUT IN
EITHER CASE IT APPEARS THAT THIS POSSIBLE FOCUS FOR CONVECTIVE
INITIATION WILL BE NORTH OF THE FA FOR FRIDAY.

BY MIDDAY SATURDAY...A STRONG STORM SYSTEM WILL BE APPROACHING THE
4-CORNERS REGION. SFC LOW/TROUGH SHOULD REFORM FURTHER WEST AND
DEEPEN DURING THE DAY...PRODUCING A STRONG PRESSURE GRADIENT AND
INCREASING WINDS ACROSS WTX. SAT MORN...WAA PRODUCED BY THE LLJ MAY
PRODUCE SOME LOW STRATUS ON THE CAPROCK. WHILE GUIDANCE IS IN
GENERAL AGREEMENT WITH THIS SYSTEM...THE ECMWF IS SLIGHTLY SLOWER
AND DEEPER WITH THE LOW THAN THE GFS. TIMING WILL BE IMPORTANT TO
OUR TSTM CHANCE SAT AFTN/EVE. LOW-LVL MOISTURE SHOULD HAVE RETURNED
TO THE AREA AND TSTM DEVELOPMENT APPEARS POSSIBLE IN THE VICINITY OF
THE SFC TROUGH. FCST CAPE/SHEAR PROFILE SUGGESTS THAT ANY STORMS
THAT MIGHT DEVELOP MAY BECOME STRONG/SEVERE. BUT THE DYNAMIC SUPPORT
MAY NOT ARRIVE UNTIL AFTER DARK...AND LESSEN THE TSTM
CHANCES/SEVERITY. OTHERWISE...STILL EXPECTING WINDY CONDITIONS TO
DEVELOP BY SAT AFTN. DUE TO THE HEIGHT FALLS ASSOCIATED WITH THE
INCOMING TROUGH...ESPECIALLY IF THE DEEPER ECMWF VERIFIES...TSTM
CHANCES SHOULD CONTINUE OVERNIGHT INTO SUN MORN AND THEN SHIFT EAST
AS PAC-TYPE FRONT MOVES ACROSS THE AREA. TSTM CHANCES MAY REMAIN
ACROSS THE EASTERN ROLLING PLAINS AND SE PANHANDLE INTO SUNDAY EVE
DEPENDING UPON THE ACTUAL SPEED OF THE SYSTEM. AGAIN...TIMING WILL
BE KEY FOR TEMPS ON SUN AS THE W-NW ZONES MAY SEE SOME CAA WHILE THE
E-SE ZONES AMY REMAIN QUITE WARM. A COLD FRONT THEN FOLLOWS SUNDAY
NIGHT/MON MORN WHICH WILL BRING COOLER TEMPS TO THE WHOLE
AREA...HIGHS IN THE 70S EXPECTED MONDAY AND TUESDAY WITH DRY WX.
BEYOND THAT...THE GFS AND ECMWF INDICATE THAT PROGRESSIVE FLOW WILL
CONTINUE AND ANOTHER TROUGH WILL APPROACH THE REGION BY MIDWEEK. GFS
SUGGESTS THIS MAY HAVE SOME EFFECT ON ON OUR WX ON WEDNESDAY BUT A
LOT OF VARIANCE REMAINS. INHERITED GRIDS IN GOOD SHAPE WITH ONLY
MINOR ADJUSTMENTS MADE.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        55  83  54  85  55 /  20  10  10  10  10
TULIA         54  83  56  85  58 /  10  10  10  10  10
PLAINVIEW     55  81  57  85  58 /  10  10  10  10  10
LEVELLAND     56  84  58  86  57 /  10  10  10  10  10
LUBBOCK       57  85  59  86  59 /  10  10  10  10  10
DENVER CITY   57  83  58  86  58 /  10  10  10  10  10
BROWNFIELD    56  85  58  87  58 /  10  10  10  10  10
CHILDRESS     54  85  58  83  60 /  10  10  10  10  10
SPUR          58  85  59  85  61 /  10  10  10  10  10
ASPERMONT     56  85  60  85  62 /  10  10  10  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

07/33
Hazardous weather outlook, Oct 10, 6:45 PM CDT, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
645 PM CDT WED OCT 10 2007

TXZ021>044-112345-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
645 PM CDT WED OCT 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TONIGHT

CONVECTIVE

A FEW STRONG TO SEVERE THUNDERSTORMS WILL ROAM THE SOUTHWEST TEXAS
PANHANDLE AND NORTHWESTERN SOUTH PLAINS THIS EVENING. HAILSTONES UP
TO THE SIZE OF QUARTERS AND WIND GUSTS UP TO 70 MPH MAY OCCUR
FROM THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT EXPECTED. SPOTTER GROUPS
SHOULD MONITOR LOCAL CONDITIONS...HOWEVER...AND BE READY TO
PROVIDE SPOTTER REPORTS.

In the hours before

Special weather statement, Oct 10, 6:21 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
621 PM CDT WED OCT 10 2007

TXZ022-023-110000-
CASTRO TX-SWISHER TX-
621 PM CDT WED OCT 10 2007

...STRONG THUNDERSTORM ACROSS WESTERN SWISHER AND EASTERN CASTRO
COUNTIES...

AT 614 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES WEST OF HAPPY...OR ABOUT 13 MILES
NORTHEAST OF DIMMITT...MOVING SOUTHEAST AT 15 MPH.

BRIEF...STRONG WIND GUSTS UP TO 55 MPH...HAIL UP TO ONE HALF INCH IN
DIAMETER AND FREQUENT LIGHTNING WILL BE POSSIBLE WITH THIS STORM.
MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY
AWAY FROM WINDOWS.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

KW

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 7:37 PM CDTSevere Thunderstorm WarningLUBHale, Lamb38 min
Oct 10, 7:55 PM CDTSevere Thunderstorm WarningLUBLamb21 min
Oct 10, 8:16 PM CDTSevere Thunderstorm WarningLUBHale, Lamb59 min
Oct 10, 9:16 PM CDTSevere Thunderstorm WarningLUBHale, Lubbock28 min
Oct 10, 9:54 PM CDTSevere Thunderstorm WarningLUBLubbock40 min
Oct 11, 3:58 PM CDTSevere Thunderstorm WarningLUBHockley, Lubbock47 min
Oct 11, 4:12 PM CDTSevere Thunderstorm WarningLUBLynn63 min
Oct 11, 4:16 PM CDTSevere Thunderstorm WarningLUBBailey, Cochran29 min
Oct 11, 4:43 PM CDTSevere Thunderstorm WarningLUBBailey, Cochran47 min
Oct 11, 4:46 PM CDTSevere Thunderstorm WarningLUBLubbock31 min
Oct 11, 5:12 PM CDTSevere Thunderstorm WarningLUBLynn17 min

Nearby

Severe Thunderstorm Warnings in Texas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.